Alert archive / Texas / High Wind Warnings in 2019

High Wind Warning 1, NWS Lubbock, TX

January 18, 20194 counties in Texas

NWS Lubbock, TX issued this high wind warning at Jan 18, 2019, 7:09 PM CST for 4 counties in Texas. It was in force for 99 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 18, 2019, 7:09 PM CST (01:09 UTC)
Expired
Jan 18, 2019, 8:48 PM CST
In force
99 min
Issued by
NWS Lubbock, TX

Counties Hockley County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX

The radar

The Lubbock radar (KLBB), 38 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 7:10 PM CSTHIGH SUST WINDS 426 Ssw Wolfforth, TX
Jan 18, 7:10 PM CSTHIGH SUST WINDS 436 Nne Lubbock, TXGUSTING TO 51 MPH
Jan 18, 7:35 PM CSTHIGH SUST WINDS 423 Nne Tahoka, TXGUSTING TO 56MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS74 KLUB 190109
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
709 PM CST Fri Jan 18 2019

TXZ034-035-040-041-190300-
/O.UPG.KLUB.WI.Y.0001.000000T0000Z-190119T0300Z/
/O.NEW.KLUB.HW.W.0001.190119T0109Z-190119T0300Z/
Hockley-Lubbock-Terry-Lynn-
Including the cities of Levelland, Sundown, Lubbock, Wolfforth, 
Slaton, Brownfield, Meadow, Wellman, Tahoka, New Home, 
and ODonnell
709 PM CST Fri Jan 18 2019

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING...

The National Weather Service in Lubbock has issued a High Wind
Warning, which is in effect until 9 PM CST this evening. The Wind
Advisory is no longer in effect. 

* TIMING...Winds will peak behind a strong cold front this
  evening.

* WINDS...Northwest to north winds of 35 to 45 mph with gusts to
  65 mph. 

* IMPACTS...Areas of blowing dust will also reduce visibilities 
  at times, especially downwind of open fields and construction 
  zones. Unsecured lightweight objects will be blown around. 
  Motorists will experience strong crosswinds at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ021>024-027>030-033-036-039-042-190300-
/O.CON.KLUB.WI.Y.0001.000000T0000Z-190119T0300Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Crosby-Yoakum-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Muleshoe, Littlefield, 
Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, 
Morton, Whiteface, Ralls, Crosbyton, Denver City, Plains, Post, 
and Lake Alan Henry
709 PM CST Fri Jan 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* TIMING...Winds will peak behind a strong cold front this
  evening.

* WINDS...Northwest to north at 30 to 40 mph with gusts to 55 mph. 

* IMPACTS...Areas of blowing dust will also reduce visibilities 
  at times, especially downwind of open fields and construction 
  zones. Unsecured lightweight objects will be blown around. 
  Motorists will experience strong crosswinds at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

TXZ025-026-031-032-037-038-190300-
/O.CON.KLUB.WI.Y.0001.000000T0000Z-190119T1200Z/
Hall-Childress-Motley-Cottle-Dickens-King-
Including the cities of Turkey, Memphis, Childress, Kirkland, 
Matador, Roaring Springs, Paducah, Cee Vee, Spur, Dickens, 
Dumont, and Guthrie
709 PM CST Fri Jan 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY...

* TIMING...A cold front arriving this evening will bring strong
  northerly winds. Winds should gradually taper after 3 am. 

* WINDS...Northwest to northerly at 30 to 40 mph with gusts to 55
  mph this evening. 

* IMPACTS...Motorists on east-west oriented roads will 
  experience strong crosswinds tonight. Unsecured lightweight 
  objects will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
465 
WWUS74 KLUB 190248 AAA
NPWLUB

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
848 PM CST Fri Jan 18 2019

TXZ034-035-040-041-190600-
/O.CAN.KLUB.HW.W.0001.000000T0000Z-190119T0300Z/
/O.EXB.KLUB.WI.Y.0001.000000T0000Z-190119T0600Z/
Hockley-Lubbock-Terry-Lynn-
Including the cities of Levelland, Sundown, Lubbock, Wolfforth, 
Slaton, Brownfield, Meadow, Wellman, Tahoka, New Home, 
and ODonnell
848 PM CST Fri Jan 18 2019

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until midnight CST tonight. The High
Wind Warning has been cancelled. 

* TIMING...Strong winds behind a cold front will gradually
  decrease through late tonight.

* WINDS...Northwest to north at 30 to 40 mph with gusts to 55 
  mph.

* IMPACTS...Areas of blowing dust will also reduce visibilities 
  at times, especially downwind of open fields and construction 
  zones. Unsecured lightweight objects will be blown around. 
  Motorists will experience strong crosswinds at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

TXZ021>024-027>030-033-036-039-042-190600-
/O.EXT.KLUB.WI.Y.0001.000000T0000Z-190119T0600Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Crosby-Yoakum-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Muleshoe, Littlefield, 
Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, 
Morton, Whiteface, Ralls, Crosbyton, Denver City, Plains, Post, 
and Lake Alan Henry
848 PM CST Fri Jan 18 2019

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* TIMING...Strong winds behind a cold front will gradually
  decrease through late tonight.

* WINDS...Northwest to north at 30 to 40 mph with gusts to 55 
  mph.

* IMPACTS...Areas of blowing dust will also reduce visibilities 
  at times, especially downwind of open fields and construction 
  zones. Unsecured lightweight objects will be blown around. 
  Motorists will experience strong crosswinds at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

TXZ025-026-031-032-037-038-190600-
/O.CON.KLUB.WI.Y.0001.000000T0000Z-190119T1200Z/
Hall-Childress-Motley-Cottle-Dickens-King-
Including the cities of Turkey, Memphis, Childress, Kirkland, 
Matador, Roaring Springs, Paducah, Cee Vee, Spur, Dickens, 
Dumont, and Guthrie
848 PM CST Fri Jan 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY...

* TIMING...Strong winds behind a cold front should gradually 
  taper after 3 am.
 
* WINDS...Northwest to northerly at 30 to 40 mph with gusts to 55
  mph. 

* IMPACTS...Motorists on east-west oriented roads will 
  experience strong crosswinds tonight. Unsecured lightweight 
  objects will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind warning went out at Jan 18, 5:19 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 18, 5:19 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
519 PM CST Fri Jan 18 2019

.AVIATION...
Caution: Bumpy ride ahead. Winds are not forecast to cease until
tomorrow morning after the passage of a cold front. BLDU may also
bring KPVW and KLBB down to MVFR VIS at times.

&&

.PREV DISCUSSION... /issued 155 PM CST Fri Jan 18 2019/

DISCUSSION...
Early this afternoon, a well developed upper trough continued to
dig across southern CO and northeast NM well north of multiple jet
cores stacked from 850-300mb across the southern TX South Plains.
These jet axes are directly atop the heart of empty cotton fields
which has supported blowing dust and visibilities to around four
miles at Whiteface in eastern Cochran County. Also, some virga or
very light showers had recently developed in Yoakum County at 130
PM just ahead of the upper trough axis. As the base of the upper
trough overspreads the region later this afternoon, sharp mid-level
cooling to around -22C at 500mb should breed weak instability
for some rain showers and even a few lightning strikes (mainly on
the Caprock). This activity should improve in coverage by early
this evening with the arrival of a modified Canadian front, and
most models do cluster precip our NW zones early this evening
where the best Fn ascent coincides with colder temps and better
lapse rates aloft. The southward extent of this precip should
terminate rather close to our southern zones as the parent trough
continues moving east and inevitably outruns the front. Until this
happens, profiles will cool considerably and support a changeover
to some light snow showers (generally after 9 PM) across the
northern half of our forecast area, but accumulations should be
next to nil given mild surface temps. Wind-wise, there will
probably be some instances of high winds in our NE zones tonight
behind the front given strong pressures rises of 10mb/3hr and
ample winds in the mixed layer, but as a whole our wind advisory
looks most representative for this setup.

By Saturday morning, cool surface ridging will build south across
the Caprock but remain shy of the Rolling Plains where some gusts
over 30 mph are likely early in the morning. North winds will scale
lower through the afternoon as the ridge expands region wide, but
already by the evening we expect light westerly winds following a
hasty departure of this ridge. Aloft, NW winds will continue to
slacken ahead of an upper ridge that is progged to flatten
considerably on Sunday ahead of an influx of high clouds that
could complicate viewing of the lunar eclipse later that night.
Otherwise, lee troughing and breezy SW winds for Sunday will only
gain momentum by Monday ahead of another digging trough that may
push afternoon winds into the 25-30 mph range. Aside from bumping
up winds and high temperatures for Monday, no other changes were
necessary next week as models keep us in a pattern of progressive
troughs and (mostly) dry cold fronts - the first Monday night followed
by another o/a Wednesday night. Barring a transition to sharper
northerly flow by midweek, predominantly NNW flow looks to keep
the coldest air directed east of our region. However, the ECMWF
is the most bullish with arctic air invading the middle of the
CONUS by late week following a westward expansion of the Polar
Vortex across the Hudson Bay. As usual, this is too distant to
give much credence to this far out, but we'll keep high temps
generally below normal for late week until we see better clarity
from the medium range guidance.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for TXZ021>024-027>030-
033>036-039>042.

Wind Advisory until 6 AM CST Saturday for TXZ025-026-031-032-037-
038.

&&

99/99/74
Hazardous weather outlook, Jan 18, 2:18 PM CST, 4 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
218 PM CST Fri Jan 18 2019

TXZ021>044-190830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
218 PM CST Fri Jan 18 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong westerly winds this afternoon will turn northerly behind a
cold front by this evening. Sustained winds of 30 mph or higher
are likely. A Wind Advisory is in effect on the Caprock until 9
PM, and in effect for the Rolling Plains from 6 PM until 6 AM
Saturday. Elevated wildfire conditions will remain a threat area
wide until 9 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A risk for wildfires may redevelop on Monday due to unusually
warm and very breezy conditions.

In the hours before

Local storm report, Jan 18, 5:53 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
553 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HIGH SUST WINDS  2 NE FRIONA             34.65N 102.69W
01/18/2019  M40 MPH          PARMER             TX   MESONET

&&

EVENT NUMBER LUB1900026

JGD
Local storm report, Jan 18, 6:34 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HIGH SUST WINDS  1 ENE MORTON            33.73N 102.74W
01/18/2019  M44 MPH          COCHRAN            TX   MESONET

&&

EVENT NUMBER LUB1900027

JGD
Local storm report, Jan 18, 6:35 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HIGH SUST WINDS  6 S OLTON               34.09N 102.12W
01/18/2019  M42 MPH          LAMB               TX   MESONET

&&

EVENT NUMBER LUB1900028

JGD
Local storm report, Jan 18, 6:40 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
640 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HIGH SUST WINDS  1 NE AMHERST            34.02N 102.40W
01/18/2019  M43 MPH          LAMB               TX   MESONET

            GUSTING TO 55 MPH

&&

EVENT NUMBER LUB1900029

JGD
Local storm report, Jan 18, 7:02 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
702 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND GST 6 SSW ANTON             33.73N 102.19W
01/18/2019  M71 MPH          HOCKLEY            TX   MESONET

            SUSTAINED WINDS AT 40 MPH

&&

EVENT NUMBER LUB1900030

JGD
Local storm report, Jan 18, 7:08 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
708 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST 4 S LEVELLAND           33.53N 102.36W
01/18/2019  M60 MPH          HOCKLEY            TX   MESONET

            SUSTAINED WINDS AT 41 MPH

&&

EVENT NUMBER LUB1900031

JGD

Nearby

High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.